Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Omaha, NE

June 28, 2017Nemaha County, Otoe County, Nebraska; Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 28, 2017, 4:29 PM CDT for Nemaha County, Otoe County, Nebraska; Fremont County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2017, 4:29 PM CDT (21:29 UTC)
Expired
Jun 28, 2017, 5:00 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Fremont County, IA, Nemaha County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 91 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:53 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 721 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
721 m²/s²
0-3 km storm-relative helicity
852 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:28 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 28, 1:28 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
128 PM CDT Wed Jun 28 2017

.SHORT TERM...(Today through Friday)
Issued at 351 AM CDT Wed Jun 28 2017

Today...increasing low level theta-E advection is progged to
persist through this afternoon with moisture pooling along stalled
boundary layer moisture convergence zone setting up from about
central IA to western KS. RAP13 is showing mixing ratios
increasing to 17g/kg...PWS 1.75" by late afternoon over the
southern CWA. And coupled with daytime heating...instability
parameters will quickly ramp up particularly along/south of I-80.
Expect storms to fire initially over the southern portion of the
IA CWA before expanding swwd over the rest of the southern CWA.
The environment at that time will be quite capable of supporting
supercells through early evening given Sfc-6km shear exceeding
60kt...effective bulk shear 40-45kt. As of now...besides large
hail/damaging wind threat...definitely appears to be a risk for
tornados particularly over the southern portion of the IA CWA
where stout Sfc-1km helicity phases well with MLCAPE of 3000J/kg
and low LCLs. Focus for convective activity the rest of the
overnight hours will remain over the southern CWA.

Thursday/Thursday night....NAM/GFS/ECM in agreement showing the
stalled boundary slowly lifting across the CWA before washing out in
the early evening before a cold front...associated with surface
low pressure lifting into the upper Midwest...sweeps sewd into the
central Plains. HiRes ARW/NMM both advertise convection firing
along the boundary by mid afternoon from southeast SD to southwest
Neb with activity eventually moving through the CWA during the
late afternoon/early evening hours. Steep mid level lapse rates
atop plentiful boundary layer moisture would suggest hail
producing storms are probable early on before convection organizes
into linear mode and migrates southward.

Friday/Friday night...dry conditions as relatively stable airmass
filters in from the north.

.LONG TERM...(Friday night through Tuesday)
Issued at 351 AM CDT Wed Jun 28 2017

Precip chances continue through the majority of the extended
period...particularly Sunday through Monday night in association
with a Pacific NW disturbance moving into the central Plains.
Otherwise...near normal max temps expected Sunday through Tuesday
with above normal highs coming on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 121 PM CDT Wed Jun 28 2017

VFR ceilings and visibilities are forecast at KOFK, KOMA, and
KLNK. Surface cold front extending from western MN to south
central Nebraska at 17Z will move southeast during the forecast
period. Thunderstorms are forecast after 21Z along and south of
the front. VCTS was added to the KOMA and KLNK TAFS after 23Z.
Winds will shift after cold front passage to the northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Smith
Hazardous weather outlook, Jun 28, 12:01 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1201 PM CDT Wed Jun 28 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1201 PM CDT Wed Jun 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms with the primary hazards large hail and
damaging winds are possible later this afternoon and evening
generally south of Interstate 80. An isolated tornado is also
possible. Strong instability will allow storms to quickly
intensify and expand in areal coverage through the evening hours.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Additional chances for severe thunderstorms will come Thursday
afternoon and evening along a front meandering across the outlook
area. Large hail and damaging winds will again be the main threat
with storms.

Thunderstorm chances continue Sunday through Monday night in
association with upper level weather system moving across the
region.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this evening.

Smith

In the hours before

Local storm report, Jun 28, 10:37 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1037 AM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HEAVY RAIN       7 NNE NEBRASKA CITY     40.77N 95.81W
06/28/2017  M3.38 INCH       FREMONT            IA   PUBLIC

            STORM TOTAL

&&

KGROSS
Local storm report, Jun 28, 3:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
346 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TORNADO          3 W SHENANDOAH          40.76N 95.43W
06/28/2017                   FREMONT            IA   TRAINED SPOTTER

            SPOTTER OBSERVED TORNADO DESCEND TO GROUND

&&

SFORTIN
Local storm report, Jun 28, 4:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          ENE SIDNEY              40.75N 95.64W
06/28/2017                   FREMONT            IA   TRAINED SPOTTER

&&

SFORTIN
Local storm report, Jun 28, 4:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
426 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          4 WSW YORKTOWN          40.71N 95.23W
06/28/2017                   PAGE               IA   TRAINED SPOTTER

            STOVE PIPE TORNADO ON GROUND, LASTED 5 MIN.

&&

SFORTIN
Local storm report, Jun 28, 4:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
428 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NW YORKTOWN           40.79N 95.22W
06/28/2017  E2.50 INCH       PAGE               IA   EMERGENCY MNGR

&&

SFORTIN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:38 PM CDTSpecial Weather StatementOAXKnox52 min
Jun 27, 10:52 PM CDTSpecial Weather StatementOAXAntelope, Boone23 min
Jun 27, 11:06 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone24 min
Jun 27, 11:28 PM CDTSpecial Weather StatementOAXMadison, Platte47 min
Jun 27, 11:46 PM CDTSpecial Weather StatementOAXPlatte29 min
Jun 28, 12:17 AM CDTSpecial Weather StatementOAXButler, Seward28 min
Jun 28, 12:29 AM CDTSpecial Weather StatementOAXColfax31 min
Jun 28, 12:35 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward25 min
Jun 28, 1:01 AM CDTSpecial Weather StatementOAXCass, Douglas, Sarpy, Washington29 min
Jun 28, 2:41 AM CDTSpecial Weather StatementOAXGage34 min
Jun 28, 3:18 AM CDTSpecial Weather StatementOAXCass, Douglas, Lancaster, Sarpy27 min
Jun 28, 3:42 AM CDTSpecial Weather StatementOAXOtoe33 min
Jun 28, 5:05 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha40 min
Jun 28, 4:10 AM CDTSpecial Weather StatementOAXPage50 min
Jun 28, 3:17 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page43 min
Jun 28, 3:41 PM CDTTornado WarningOAXFremont, Page34 min
Jun 28, 4:14 PM CDTTornado WarningOAXPage31 min
Jun 28, 4:24 PM CDTSevere Thunderstorm WarningOAXFremont, Page36 min
Jun 28, 4:44 PM CDTSevere Thunderstorm WarningOAXPage31 min
Jun 28, 5:09 PM CDTSevere Thunderstorm WarningOAXFremont, Page39 min
Jun 28, 5:14 PM CDTSevere Thunderstorm WarningOAXMontgomery, Page20 min
Jun 28, 5:37 PM CDTSevere Thunderstorm WarningOAXPage25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.